Advertisement
  1. Archive

Experimental drug eases severe reaction to peanuts

A new experimental drug can blunt allergic reactions to peanuts, offering the first ray of hope to 1.5-million Americans at risk of severe reactions from inadvertent exposure to the commonplace legume, researchers said Monday.

The drug, which blocks an immune system molecule, does not cure peanut allergies, but increases tolerance sufficiently that patients no longer need to fear dying from accidental ingestion, which can occur from eating such common fare as Chinese food made with peanut oil, gravy thickened with peanut flour, or even cookies made on improperly cleaned baking equipment.

About 50 to 100 Americans die from such reactions each year and thousands more are hospitalized, often from consuming the equivalent of half a peanut or less.

On average, people with peanut allergies are exposed once every three to five years, and almost a third will have an extremely serious reaction.

Because of the allergy, many elementary schools have established special peanut-free lunchrooms. Most airlines no longer serve peanuts, and a few refuse passage to those with peanut allergies because of fear of exposure to airborne particles from other passengers.

Patients taking the new drug could tolerate an average of nine peanuts without severe problems, and many could tolerate 24 or more. So if a person taking the drug has an inadvertent exposure, the results would be much less dire, said Dr. Clifford Bassett of the NYU Medical Center. "Clearly, they wouldn't eat nine peanuts by mistake," he said.

"This is a major advance in the management of patients with peanut allergy," said Dr. Donald Y.M. Leung of the National Jewish Medical and Research Center in Denver, who headed the study presented Monday at a Denver meeting of the American Academy of Allergy Asthma & Immunology. The drug "could not only save lives, but help lift a cloud of fear that people with peanut allergies live under every time they eat."

The new results are, above all, "about patients," said Anne Munoz-Furlong, founder and CEO of the Food Allergy & Anaphylaxis Network. "The potential impact on quality of life is tremendous, not to mention the number of lives it may save."

The drug also might help patients with other allergies, because all are mediated by a similar immune mechanism. That would bring the total number of potential beneficiaries to more than 8-million Americans.

But those benefits may be four years or more away. Although researchers are prepared to begin the third and most crucial phase of clinical trials, and the drug has been given fast-track status by the Food and Drug Administration, the drug's manufacturer, Tanox Inc. of Houston, is locked in a court battle with two other companies that have developed a similar drug. Testing is unlikely to resume until that case is settled.

The incidence of peanut allergy has been climbing in recent years and another report at the meeting Monday suggests a possible reason: sensitization to peanuts by the use of peanut oils in baby lotions and skin creams.

In a large epidemiological study of British children, Dr. Gideon Lack and his colleagues at St. Mary's Hospital in London found that the risk of peanut allergy was increased nearly eightfold in children whose parents had used baby lotions and ointments containing peanut oil. The risk was also doubled by exposure to soy products, the team found.

If that finding can be confirmed, it might provide an even better way to reduce risks, said Dr. Henry Metzger of the National Institute of Arthritis and Musculoskeletal and Skin Diseases. "Simple avoidance of such exposure might obviate the need for more sophisticated and expensive therapeutic intervention," he said.

Both studies are being published this week in the New England Journal of Medicine.

The key to allergic reactions is an immune protein called immunoglobin E, or IgE, which circulates in the blood as a sentinel that alerts the body to the presence of foreign objects. When the system goes awry, IgE binds to cells in the nose, throat, skin and gastrointestinal system to provoke a severe reaction called anaphylaxis or anaphylactic shock, characterized by nausea, pain, vomiting, wheezing, itching and other symptoms.

YOU MIGHT ALSO LIKE

Advertisement
Advertisement